Geometry & Topology

Vanishing theorems and conjectures for the $\ell^2$–homology of right-angled Coxeter groups

Michael W Davis and Boris Okun

Full-text: Open access


Associated to any finite flag complex L there is a right-angled Coxeter group WL and a cubical complex ΣL on which WL acts properly and cocompactly. Its two most salient features are that (1) the link of each vertex of ΣL is L and (2) ΣL is contractible. It follows that if L is a triangulation of Sn1, then ΣL is a contractible n–manifold. We describe a program for proving the Singer Conjecture (on the vanishing of the reduced 2–homology except in the middle dimension) in the case of ΣL where L is a triangulation of Sn1. The program succeeds when n4. This implies the Charney–Davis Conjecture on flag triangulations of S3. It also implies the following special case of the Hopf–Chern Conjecture: every closed 4–manifold with a nonpositively curved, piecewise Euclidean, cubical structure has nonnegative Euler characteristic. Our methods suggest the following generalization of the Singer Conjecture.

Conjecture: If a discrete group G acts properly on a contractible n–manifold, then its 2–Betti numbers bi(2)(G) vanish for i>n2.

Article information

Geom. Topol., Volume 5, Number 1 (2001), 7-74.

Received: 1 September 2000
Revised: 13 December 2000
Accepted: 31 January 2001
First available in Project Euclid: 21 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 58G12
Secondary: 20F55: Reflection and Coxeter groups [See also 22E40, 51F15] 57S30: Discontinuous groups of transformations 20F32 20J05: Homological methods in group theory

Coxeter group aspherical manifold nonpositive curvature $\ell^2$–homology $\ell^2$–Betti numbers


Davis, Michael W; Okun, Boris. Vanishing theorems and conjectures for the $\ell^2$–homology of right-angled Coxeter groups. Geom. Topol. 5 (2001), no. 1, 7--74. doi:10.2140/gt.2001.5.7.

Export citation


  • T Akita, Euler characteristics of Coxeter groups, PL–triangulations of closed manifolds, and cohomology of subgroups of Artin groups, J. London Math. Soc. (2) 61 (2000) 721–736
  • E M Andreev, On convex polyhedra in Lobačevskiĭ spaces, Math.USSR Sb. 10 (1970) 413–440
  • E M Andreev, On convex polyhedra of finite volume in Lobačevskiĭ space, Math.USSR Sb. 12 (1970) 255–259
  • M F Atiyah, Elliptic operators, discrete groups and von Neumann algebras, Soc. Math. France, Paris (1976) 43–72. Astérisque, No. 32–33
  • M Bestvina, M Kapovich, B Kleiner, Van Kampen's embedding obstruction for discrete groups, in preparation
  • N Bourbaki, Éléments de mathématique, Groupes et algèbres de Lie, Chapitres 4, 5 et 6, Masson, Paris (1981)
  • G E Bredon, Sheaf theory, Springer, New York, second edition (1997)
  • M Bridson, A Haefliger, Metric Spaces of Nonpositive Curvature, Springer, New York (1999)
  • W Browder, Surgery on simply-connected manifolds, Springer, New York (1972), Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 65
  • R Charney, M Davis, The Euler characteristic of a nonpositively curved, piecewise Euclidean manifold, Pacific J. Math. 171 (1995) 117–137
  • J Cheeger, M Gromov, Bounds on the von Neumann dimension of ${L}\sp 2$–cohomology and the Gauss–Bonnet theorem for open manifolds, J. Differential Geom. 21 (1985) 1–34
  • J Cheeger, M Gromov, ${L}\sb 2$–cohomology and group cohomology, Topology 25 (1986) 189–215
  • J Cheeger, W Müller, R Schrader, On the curvature of piecewise flat spaces, Comm. Math. Phys. 92 (1984) 405–454
  • S S Chern, On curvature and characteristic classes of a Riemannian manifold, Abh. Math. Sem. 20 (1956) 117–126
  • M W Davis, Groups generated by reflections and aspherical manifolds not covered by Euclidean space, Ann. of Math. 117 (1983) 293–324
  • M W Davis, Coxeter groups and aspherical manifolds, in Algebraic topology, Aarhus 1982 (Aarhus, 1982), Springer, New York, volume 1051 of Lecture Notes in Math. (1984) 197–221
  • M W Davis, Nonpositive curvature and reflection groups, in R Daverman, R Sher (Eds.), Handbook of Geometric Topology, Elsevier, Amsterdam (to appear)
  • M Davis, T Januszkiewicz, R Scott, Nonpositive curvature of blow-ups, Selecta Math. (N.S.) 4 (1998) 491–547
  • M W Davis, G Moussong, Notes on nonpositively curved polyhedra, in Low dimensional topology (Eger, 1996/Budapest, 1998), János Bolyai Math. Soc., Budapest (1999) 11–94
  • J Dodziuk, de Rham–Hodge theory for ${L}\sp{2}$–cohomology of infinite coverings, Topology 16 (1977) 157–165
  • J Dodziuk, ${L}\sp{2}$ harmonic forms on rotationally symmetric Riemannian manifolds, Proc. Amer. Math. Soc. 77 (1979) 395–400
  • H Donnelly, F Xavier, On the differential form spectrum of negatively curved Riemannian manifolds, Amer. J. Math. 106 (1984) 169–185
  • B Eckmann, Introduction to $l\sb 2$–methods in topology: reduced $l\sb 2$–homology, harmonic chains, $l\sb 2$–Betti numbers, Israel J. Math. 117 (2000) 183–219, notes prepared by Guido Mislin
  • M S Farber, Homological algebra of Novikov–Shubin invariants and Morse inequalities, Geom. Funct. Anal. 6 (1996) 628–665
  • M S Farber, von Neumann Betti nimbers and Novikov type inequalities, Proc. Amer. Math. Soc. (to appear)
  • M Gromov, Hyperbolic groups, in Essays in group theory, Springer, New York (1987) 75–263
  • M Gromov, Kähler hyperbolicity and ${L}\sb 2$–Hodge theory, J. Differential Geom. 33 (1991) 263–292
  • M Gromov, Asymptotic invariants of infinite groups, in Geometric group theory, Vol. 2 (Sussex, 1991), Cambridge Univ. Press, Cambridge (1993) 1–295
  • J L Gross, T W Tucker, Topological graph theory, John Wiley & Sons Inc., New York (1987), a Wiley-Interscience Publication
  • A Haefliger, Complexes of groups and orbihedra, in Group theory from a geometrical viewpoint (Trieste, 1990), World Sci. Publishing, River Edge, NJ (1991) 504–540
  • H Kesten, Full Banach mean values on countable groups, Math. Scand. 7 (1959) 146–156
  • J Lott, W Lück, ${L}\sp 2$–topological invariants of $3$–manifolds, Invent. Math. 120 (1995) 15–60
  • W Lück, ${L}\sp 2$–Betti numbers of mapping tori and groups, Topology 33 (1994) 203–214
  • J J Millson, On the first Betti number of a constant negatively curved manifold, Ann. of Math. 104 (1976) 235–247
  • G Moussong, Hyperbolic Coxeter groups, Ph.D. thesis, The Ohio State University (1988)
  • D Sullivan, Travaux de Thurston sur les groupes quasi-fuchsiens et les variétés hyperboliques de dimension $3$ fibrées sur ${S}\sp{1}$, in Bourbaki Seminar, Vol. 1979/80, Springer, New York, volume 842 of Lecture Notes in Math (1981) 196–214
  • W P Thurston, A norm for the homology of $3$–manifolds, Mem. Amer. Math. Soc. 59 (1986) i–vi and 99–130
  • W P Thurston, Manuscript for continuation of The geometry and topology of three-manifolds (1990), Chapter 5: orbifolds and Seifert fiber spaces
  • C T C Wall, Rational Euler characteristics, Proc. Cambridge Philos. Soc. 57 (1961) 182–184